Monday Pharmaceutical Mystery: March 18

What landed this young man in critical condition, in the burn unit?

You are the pharmacy manager and you receive a phone call from the company’s legal team regarding a particular customer who is in critical condition at the hospital. The person on the phone does not disclose much information except that the customer is in the burn unit, had his eyes sewn shut, and might go blind. They are conducting an investigation and will get back with you if any more information is needed.

You provide the following information to the legal team as requested. The customer is a male, aged 19 years who obtained a 1 month supply of sertraline 50 mg/day, lamotrigine 600mg/day, and risperidone 2mg/day. A week later a prescription was filled for betamethasone ointment, but the drug was never picked up, and the ointment was returned to stock.

Mystery: What could have gone wrong that this young man is in the hospital with such serious injuries?

Solution: The young man developed Stevens-Johnson syndrome. There is a black box warning about this adverse effect, put out by the FDA. The adverse effect is rare, and hard to predict who it will occur in.

This article is based on a true story.

What Pharmacists Should Know About Stevens-Johnson Syndrome

Reference

WQAD. Man sues doctor, pharmacist after alleged misdiagnosis, overdose leads to severe skin condition. WQAD website. https://wqad.com/2018/07/30/man-sues-doctor-pharmacist-after-alleged-misdiagnosis-overdose-leads-to-severe-skin-condition/. Posted July 30, 2018. Accessed March 18, 2019.